Alert archive / Tennessee / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS Nashville, TN

February 6, 2019Cheatham County, Davidson County, Tennessee

NWS Nashville, TN issued this flash flood warning at Feb 6, 2019, 5:03 PM CST for Cheatham County, Davidson County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 6, 2019, 5:03 PM CST (23:03 UTC)
Expired
Feb 6, 2019, 8:00 PM CST
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Cheatham County, TN, Davidson County, TN

The radar

The Nashville radar (KOHX), 29 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 6, 5:10 PM CSTFLASH FLOOD2 Sse West Nashville, TNCREEK OVERFLOWING ITS BANKS AND FIELDS FLOODED AT MONTGOMERY BELL ACADEMY.
Feb 6, 5:21 PM CSTFLASH FLOOD1 Ssw Nashville, TNVIDEO OF FLASH FLOODING AT EXXON ON CHARLOTTE AND I-40.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.1 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

812 
WGUS54 KOHX 062303
FFWOHX
TNC021-037-070200-
/O.NEW.KOHX.FF.W.0002.190206T2303Z-190207T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
503 PM CST Wed Feb 6 2019

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Central Davidson County in Middle Tennessee...
  Southeastern Cheatham County in Middle Tennessee...

* Until 800 PM CST.

* At 459 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is possible in 
  the Nashville Metro area this evening.

This includes the following streams and drainages...Mill Creek and 
the Woodbine area near Thompson Lane...Richland Creek including West 
Nashville...Whites Creek including Bordeaux and Northwest 
Nashville...Richland Creek including Green Hills and Belle 
Meade...Downtown Nashville, North Nashville and Metro Center, and 
West End...Gibson Creek including Madison...Sevenmile Creek 
including Grassmere and areas near Edmonson Pike...Mill Creek 
including Antioch...Browns Creek including Oak Hill, Berry Hill and 
South Nashville...Ewing Creek including Brick Church...Sams 
Creek...Pond Creek...Flat Creek including Bellevue...Scottsboro 
including areas along Bull Run and Sulpher Creek...Dry Creek 
including the Rivergate Area...Overall Creek including 
Bellevue...Little Harpeth River including Brentwood, Forest Hills, 
and Edwin Warner Park...Bells Bend...Cub Creek, Indian Creek, and 
Whites Bend...and East Nashville and Inglewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3627 8669 3612 8665 3607 8678 3606 8696
      3607 8708 3620 8710 3624 8704 3627 8689

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 2:21 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Feb 6, 2:21 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
221 PM CST Wed Feb 6 2019

.DISCUSSION...

We had expected a band of heavy showers to set up over our
northwest counties today, but the frontal zone has sagged
southward with the heaviest band of showers focused along and
south of Interstate 40. Within the bands of showers, one half
inch amounts have been common with some spots like southern
Hickman County into southern Williamson County picking up over 1
inch from the heavier downpours.

Going into the evening, showers will be most likely along and
north of I-40. Deep moisture will continue to stream into the
area with near record level precipitable water values. Many areas
will pick up 1 inch of rainfall, but some localized 2 inch amounts
may occur. Localized street/urban flooding may occur, but we do
not think a flood watch is needed at this time as the pockets of
heavy rainfall are transient. We are likely to see some big rises
on creeks and streams, and rivers will eventually respond. Some
points along the Cumberland are expected to reach action stage
within the next couple of days. The main impact from the rain
today and tonight will be to set the stage for future flood
potential. That could be an issue Thursday evening, but more
likely early next week when a period of prolonged rainy wx is
expected.

A couple of strong to marginally severe thunderstorm cannot be
ruled out through tonight, and squirrelly winds along the frontal
zone mean that tornado chances do exist. But, with marginal
instability and weak lapse rates, the overall threat is very low.

Late tonight, the low level boundary will begin to lift northward
as a low pressure system cranks up over the Mid Ms Valley. This
will lift the heavier showers north of our area by daybreak.
Temperatures will not change much through the night with readings
mostly in the upper 50s and lower 60s.

During the daytime Thursday, most of the area will get into the
warm sector, with gusty south winds over 35 mph at times and
record setting temperature well into the 70s. A wind advisory may
be needed for a few gusts over 40 mph, and the overnight
forecasters can make that determination.

A band of showers with some heavy downpours will be moving into
our far west counties late Thursday afternoon ahead of a strong
cold front. The showers and front will sweep across the area
mainly Thursday evening with rainfall averaging around one half
inch.

Friday will be a shocker, with highs around 35 degrees colder
than Thursday's highs. Friday night will be clear and cold with
lows in the teens and lower 20s. Dry and chilly wx sticks around
Saturday as well.

Just as quick as winter makes a return for Friday and Saturday,
early spring will start to return again on Sunday. Rainy and mild
wx is expected for the first half of next week. Rain totals of 2
to 3 inches are expected, which could lead to flooding concerns
across the area.

&&

.AVIATION...
18Z TAF DISCUSSION.

CKV/BNA/MQY/CSV...Terminals forecast reasoning philosophy
centered around being as descriptive as possible but not
overusing multiple FM and Tempo groups, thus trying to make most
concise forecast possible. Thus, several amendments per minor to
moderate fluctuations in visibility, ceilings, wind direction and
wind speed probable at individual terminals thru 07/18Z. Ceiling
should generally persist at high end MVFR transitioning to IFR
thresholds after 07/00Z. LIFR ceilings should be predominate CSV
thru 07/18Z. However, with CSV ceilometer continuing non
operations status, AMD NOT SKED continues. VFR vsbys should slowly
deterioate into predominate MVFR thresholds thru 07/18Z. Sly sfc
10-15kt sustained winds expected thru 07/18Z. As sfc gradient
influences enhance, especially after 07/12Z, gusts 20 to 30kts
possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      60  75  30  39  20 / 100  70 100   0   0
Clarksville    59  74  25  36  17 / 100 100 100   0   0
Crossville     59  71  30  38  20 /  90  30 100  10   0
Columbia       61  75  30  41  21 /  90  70 100   0   0
Lawrenceburg   61  75  31  41  22 /  80  40 100   0   0
Waverly        62  73  27  37  19 / 100 100 100   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......13
AVIATION........31
Hazardous weather outlook, Feb 6, 5:00 AM CST, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
500 AM CST Wed Feb 6 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-071100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
500 AM CST Wed Feb 6 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

There is a marginal to slight risk of severe storms Wednesday and
Wednesday night across most of Middle Tennessee. The best chance
for severe storms is around Clarksville, Dover and Erin. The primary
threat is damaging straight-line winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Rain and thunderstorms will become heavier and more widespread
today and will last into Thursday evening before a strong cold
frontal passage. Expected rainfall totals for this event range
from less than an inch across the southern Cumberland Plateau to
more than 2.5 inches around Clarksville and Land-between-the-
Lakes. Some flooding is possible in these areas, especially
Thursday and Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely today and tonight.

In the hours before

Special weather statement, Feb 6, 12:25 PM CST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Nashville TN
1225 PM CST Wed Feb 6 2019

TNZ057>060-061915-
Hickman TN-Williamson TN-Lewis TN-Maury TN-
1225 PM CST Wed Feb 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEWIS...NORTHWESTERN
MAURY...WEST CENTRAL WILLIAMSON AND SOUTHEASTERN HICKMAN COUNTIES
UNTIL 115 PM CST...

At 1224 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Centerville, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Columbia, Santa Fe, Williamsport and Primm Springs.

This includes Interstate 840 near mile marker 13.

LAT...LON 3560 8743 3575 8747 3590 8711 3563 8703
TIME...MOT...LOC 1824Z 253DEG 25KT 3568 8737

Barnwell
Special weather statement, Feb 6, 2:34 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
234 PM CST Wed Feb 6 2019

TNZ028-062>064-078-062115-
Cannon TN-Rutherford TN-Wilson TN-De Kalb TN-Warren TN-
234 PM CST Wed Feb 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE KALB...NORTHEASTERN
RUTHERFORD...NORTH CENTRAL WARREN...SOUTHEASTERN WILSON AND NORTHERN
CANNON COUNTIES UNTIL 315 PM CST...

At 233 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Woodbury, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Smithville, Dowelltown, Liberty, Auburntown and Milton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3584 8576 3586 8626 3599 8626 3607 8576
TIME...MOT...LOC 2033Z 268DEG 27KT 3591 8618

Barnwell
Local storm report, Feb 6, 4:29 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
429 PM CST WED FEB 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND DMG     5 WSW AUBURNTOWN        35.93N  86.18W
02/06/2019                   RUTHERFORD         TN   FIRE DEPT/RESCUE

            CARPORT ON FRONT OF HOME DESTROYED. ROOF DAMAGE TO
            DOUBLE-WIDE HOME. SCATTERED TREE DAMAGE/MINOR DEBRIS
            NEAR W TRIMBLE RD AND HALLS HILL PIKE.

&&

EVENT NUMBER OHX1900029

SCHAPER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 12:25 PM CSTSpecial Weather StatementOHXHickman50 min
Feb 6, 2:34 PM CSTSpecial Weather StatementOHXDeKalb41 min
Feb 6, 2:38 PM CSTTornado WarningOHXCannon, DeKalb, Rutherford, Wilson12 min
Feb 6, 3:30 PM CSTAreal Flood AdvisoryOHXDickson, Hickman, Humphreys, Perry, Williamson4 hr
Feb 6, 3:37 PM CSTAreal Flood AdvisoryOHXDavidson, Maury, Rutherford, Williamson, Wilson4 hr
Feb 6, 3:45 PM CSTAreal Flood AdvisoryOHXCannon, DeKalb, Putnam, Rutherford, Smith, White and 1 more4 hr
Feb 6, 4:10 PM CSTAreal Flood AdvisoryOHXCheatham, Davidson, Dickson, Williamson4 hr
Feb 6, 4:33 PM CSTFlash Flood WarningOHXDickson, Hickman, Humphreys117 min
Feb 6, 5:41 PM CSTAreal Flood AdvisoryOHXDavidson, Rutherford, Smith, Sumner, Trousdale, Wilson4 hr
Feb 6, 5:52 PM CSTSpecial Weather StatementOHXDavidson38 min

Nearby

Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.